Over the past year I've been experiencing issues with (what might be) coordination, language and thought. Except for the purposes of excluding possible causes, I am no closer to an answer despite having visited two neurologists and a psychiatrist.
For some background, I'm a caucasian male in my late twenties and live in the southeastern United States (but I was in South Korea for five months in 2007). I have bachelor's and master's in computer science and work at an information security company.
What follows is a brief history of the problems I've been experiencing.
Around October 2007, I noticed an increased frequency of mistakes while typing and some speech issues (jumbling words together more often; pronunciation issues). I discussed my concern with my coworkers and ultimately dismissed them as "getting older." Around December 2007, my speech issues worsened (which is troublesome, as I speak publicly a number of times each year).
In January 2008, I visited my primary care physician to discuss my concerns; he ordered some simple blood tests. The results were normal and he recommended seeing a neurologist. My problems with speech waxed and waned (mostly absent in February and March) and I delayed seeing the neurologist.
Between May and July 2008, my symptoms started to increase in frequency. In addition, besides frequent typing mistakes, composing ideas into sentences became more difficult. I finally visited the neurologist, who ordered an MRI; it came back clean. The neurologist concluded that the symptoms were caused by anxiety and prescribed a SSRI.
In August 2008 (after taking the SSRI for a few weeks) the problems I was having temporarily went away. I thought the neurologist was right: perhaps I was simply anxious. However, at the end of August they returned, with the addition of frequent mistakes when reading. Given the amount of text I consume on a daily basis, this problem considerably complicates my work.
In October 2008 I stopped taking the SSRI and saw another neurologist. He ordered an EEG and some blood work (a thyroid panel and a vitamin B12 test); the results of both were normal. The neurologist recommended seeing a psychiatrist, to which I agreed.
In November 2008 I visited the psychiatrist. At initial interview he found nothing specific and recommended neuropsychological tests; I am waiting to hear back from his office regarding scheduling. Finally, in the last week, my vision has been off (e.g., a dark afterimage of text appears directly below its image on the TV or a white wall looks as it would if I had just stared at a bright light).
In the weeks preceding the appointment with the psychiatrist, I began to document insights I had in regards to the problems I experienced with reading, speaking, or writing. What follows is pair of bulleted lists that attempt to summarize the problems.
-Inserting (from later in the sentence or the surrounding body of text) or omitting words; reversing the order of adjacent words.
-Reading one word for another (e.g., reading buses as businesses or processor as professor).
-Misunderstanding words with different meanings that are spelled the same.
-Mispronouncing words by omitting parts of the word, substituting or transposing letters in the word.
-Problems recalling the desired word (e.g., uneventful, dental floss).
-Misspelling words with a phonetical equivalent (e.g., "that's nothing knew").
It's important to note that these symptoms do not present consistently (right now, as during most evenings, I'm feeling sharp albeit not asymptomatic). I usually wake up each morning fairly clear and then it's downhill until the evening (although things in general have gotten worse over time). The day of the week does not seem to affect this cycle.
Any insights that might lead me in the right direction would be greatly appreciated.
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?